Probiotics--how much is too much? - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 06-09-2011, 12:54 PM - Thread Starter
 
APToddlerMama's Avatar
 
Join Date: Oct 2009
Posts: 2,130
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)

I'm pregnant and on a hefty dose of antibiotics (not a choice and I absolutely have to be on them).  I am worried about it and wondering what kind of dosage of probiotics I can take.  I have acidophilus (sp?).  Is there something else I should be taking too?  The bottle says two a day...is it okay to take more?  Will it be enough?  Thank you in advance! 

APToddlerMama is offline  
Sponsored Links
Advertisement
 
Old 06-10-2011, 12:09 PM
 
mommaklo's Avatar
 
Join Date: Jul 2010
Posts: 115
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

When I was preg I took tooooons of probiotics. I took fem dophilus by jarrow to reduce my risk of GBS, I took several others, too, because I read study after study saying that they reduce the newborns risk of allergies, reduce gestational diabetes, and because they kept me "regular" through out my pregnancy. I waould talk to many women who were preg too, and moaning "Im soo constipated!" but I never was. Funny, when I would start talking about probiotics they didnt really listen. Too bad, because I think they do wonders. The biggest concern is to not take the probiotics and the antibios too close together. If you are prone to yeast infections or have to be on the antibios long term, I would take them both on the same day, but as spaced out from each other as possible. If it is short term, I would take the antibios for their duration, and then start on a high dose of probios after and take for double the length of the antibios. If not for the entire duration of your pregnancy. I would personally take waay more than 2 a day if you want your gut to recover fully, I would be taking upwards or 4-6. It takes alot to replenish what gets wiped out, and like I previously stated, they are so beneficial to preg women. Again, I took alot (probably doses in the billions) and everything was great for me. I dont think we can get too much bateria. I used to work in a health store and this is what we told other preg moms and none came back to say it did any harm/didnt work, etc. I would only urge you to use a quality probiotic froma health food store or co op rather than a grocery store or drug store. I think they are way more potent and effective.


wife to dh the love of my life, and mommy to ds 3/10 . I get to spend everyday with my hero and my miracle.
mommaklo is offline  
Old 06-10-2011, 07:13 PM
 
es1967's Avatar
 
Join Date: Oct 2007
Location: Sunny South
Posts: 1,392
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Just curious why you say you should not take the probiotics while taking antibiotics.  I was on some last wk and the pharmacist said it was best to take the probiotics 1/2 hr before taking the antibiotics. 

es1967 is offline  
Old 06-16-2011, 11:00 AM
 
MamaKye's Avatar
 
Join Date: Feb 2006
Location: South Central PA
Posts: 307
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

I've heard all good things about taking probiotics.  They sell all different dosages but I haven't heard that you can take too much.  You probably could take too much.  There's that saying - everything in moderation.  I don't know though.  

Here's my deal - a good probiotic that you find in the refrigerated section can go up to 50 or  80 billion (something like that).  You can get them wheat-free, dairy-free and all that stuff (which is what I would prefer) but they also get pricier.

Personally, I'm severely constipated and my body shows signs of a somewhat unhealthy intestinal tract.  I get sick a bit more than the average ealthy person among other things.  The immune system, detoxification and elimination process of toxins/waste can reflect the health of the overall intestinal tract.  So, for someone like me who doesn't eat super healthy all of the time and has always had a problem with regularity, I would want to start off taking the highest dosage.  Maybe when I start becoming regular and seeing improvement, I personally would reduce the dosage and just keep following it from there.  Why would I take more and pay more for a very large dosage when it may not be necessary.  Eventually I could find a happy medium with the dosage and stay with that dosage.  Good intestinal health is extremely important.  So if you're on antibiotics, I personally would start out with a large dosage and work my way down to a happy medium.  Make sure you find a good probiotic.  They're not all created equal. 

MamaKye is offline  
Old 06-17-2011, 06:37 PM - Thread Starter
 
APToddlerMama's Avatar
 
Join Date: Oct 2009
Posts: 2,130
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)

Thank you all!  Apparently I am not taking enough because I am starting to get a yeast infection (sorry TMI).  Ugh.  I am going to up my dosage for sure. 

APToddlerMama is offline  
Old 06-17-2011, 07:23 PM
 
es1967's Avatar
 
Join Date: Oct 2007
Location: Sunny South
Posts: 1,392
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Talking about yeast infections-I was taking antibiotics about 2 wks ago and I am having the weirdest side effect.  The inside of my mouth feels irritated.  Went online and it said one can get a yeast infection(thrush) inside the mouth from using antibiotics.  It does not look like thrush but I cannot think of any other reason.  I'm taking probiotics.  Wondering if anyone else has had this happen.  I'm going to start a thread on this. 

es1967 is offline  
Old 06-19-2011, 02:13 PM
 
MamaKye's Avatar
 
Join Date: Feb 2006
Location: South Central PA
Posts: 307
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)


Maybe an allergic reaction?

Quote:
Originally Posted by es1967 View Post

Talking about yeast infections-I was taking antibiotics about 2 wks ago and I am having the weirdest side effect.  The inside of my mouth feels irritated.  Went online and it said one can get a yeast infection(thrush) inside the mouth from using antibiotics.  It does not look like thrush but I cannot think of any other reason.  I'm taking probiotics.  Wondering if anyone else has had this happen.  I'm going to start a thread on this. 



 

MamaKye is offline  
Old 06-19-2011, 02:19 PM
 
MamaKye's Avatar
 
Join Date: Feb 2006
Location: South Central PA
Posts: 307
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)


Yeah, it sounds like you need a higher dosage and/or a better probiotic. There's also this product called Candida Clear from a natural supplement brand called NOW foods.  I've used that before and my friends have used that with good results with yeast infections.

Quote:
Originally Posted by APToddlerMama View Post

Thank you all!  Apparently I am not taking enough because I am starting to get a yeast infection (sorry TMI).  Ugh.  I am going to up my dosage for sure. 



 

MamaKye is offline  
Old 06-20-2011, 01:51 PM - Thread Starter
 
APToddlerMama's Avatar
 
Join Date: Oct 2009
Posts: 2,130
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)


Quote:
Originally Posted by MamaKye View Post


Yeah, it sounds like you need a higher dosage and/or a better probiotic. There's also this product called Candida Clear from a natural supplement brand called NOW foods.  I've used that before and my friends have used that with good results with yeast infections.



 



Thank you!  I will try that. 

 

APToddlerMama is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off